Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 7, 2002, 4:05 AM EST for Vigo County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2002, 4:05 AM EST (09:05 UTC)
- Expired
- May 7, 2002, 4:30 AM EST
- In force
- 25 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Vigo County, IN
The radar
The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:45 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 070905 SVRIND INC167-070930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 405 AM EST TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL VIGO COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF TERRE HAUTE * UNTIL 430 AM EST * AT 400 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF WEST TERRE HAUTE...OR ABOUT 14 MILES WEST OF TERRE HAUTE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEST TERRE HAUTE AT 410 AM EST TERRE HAUTE AT 415 AM EST SEELYVILLE AT 420 AM EST VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3950 8770 3934 8762 3938 8726 3954 8727
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, May 7, 2:30 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 AM EST TUE MAY 7 2002 FRONTAL BOUNDARY STRETCHES FM LOW PRES IN NRN MI TO N CENTRAL MO AND WRN KS. COOLING CLOUD TOPS ON IR PIX ACRS NRN MO AND WRN IL. 88D STARTING TO SHOW SOME STORM DEVELOPMENT ACRS THE CWA...AHEAD OF THE MAIN AREA OF STORMS FURTHER WEST ACRS MO AND IL. FCST WL FOCUS ON PCPN TDY. WL GO WITH HI POPS TDY AS TSTMS ACRS MO AND IL SHUD PROPAGATE ACRS THE FA ACCORDING TO 850-300MB THICKNESSES AND CORFIDI VECTORS. SIMILAR TO MONDAY...EXPECT A BREAK IN THE PCPN THIS AFTERNOON IN THE WAKE OF THE CURRENT ROUND OF TSTMS. FRONTAL BOUNDARY TO SLIDE S ACRS INDIANA TDY WITH GOOD MOISTURE AND VV AVAILABLE TONIGHT. HENCE ANOTHER ROUND OF RW/TSTMS. MODELS IN GENERAL AGREEMENT WITH LOWER LVL FEATURES BUT NGM/ETA DISAGREE WITH REGARD WITH WEAK UPPER LVL FEATURES ACRS THE AREA. LIKE THE MORE ORGANIZED AND STRONGER ETA UPPER LVL FEATURES AS STORMS SHUD BE GENERATED AHEAD OF DIURNAL LLJ. FRONT PULL NORTH AGAIN ON WED AND IND WL REMAIN IN THE WARM SECTOR. CANNOT RULE OUT PCPN FOR WED...BUT MAIN FOCUS SHOULD BE ACRS THE NRN PART OF THE CWA AS THE FRONT PULLS NORTH. CD FRONT SWINGS THROUGH ON THURSDAY MORE AND THE RESULT WL BE MORE SHOWERS AND STORMS. WITH PCPN CHCS CONTINUING TDY WL KEEP FFA ACRS THE SRN TIER OF COUNTIES TDY. GOOD WAA OVR THE FCST PD. MAV/FWC TEMPS LOOK GOOD CONSIDERING H8 TEMPS. IND...NONE. PUMA
In the hours before
Local storm report, May 7, 3:56 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
356 AM EST TUE MAY 07 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0322 AM BLOOMINGDALE IN FLOOD
05/07/02 PARKE WATER FROM CREEK WAS
FLOWING ON ROADS.
REPORTED BY PUBLIC.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:25 AM EST | Severe Thunderstorm Warning | IND | Parke | 25 min |
| May 7, 3:22 AM EST | Flash Flood Warning | IND | Parke, Vermillion | 3 hr |
| May 7, 3:22 AM EST | Flash Flood Warning | IND | Parke, Vermillion | 113 min |
| May 7, 4:21 AM EST | Flash Flood Warning | IND | Hendricks, Putnam | 114 min |
| May 7, 4:23 AM EST | Flash Flood Warning | IND | Hendricks, Putnam | 3 hr |
| May 7, 4:41 AM EST | Flash Flood Warning | IND | Johnson, Rush, Shelby | 2 hr |
| May 7, 4:43 AM EST | Flash Flood Warning | IND | Johnson, Rush, Shelby | 3 hr |
| May 7, 4:48 AM EST | Flash Flood Warning | IND | Marion | 117 min |
| May 7, 4:49 AM EST | Flash Flood Warning | IND | Marion | 3 hr |
| May 7, 4:54 AM EST | Flash Flood Warning | IND | Marion | 3 hr |
| May 7, 5:00 AM EST | Flash Flood Warning | IND | Morgan | 24 hr |
| May 7, 5:00 AM EST | Flash Flood Warning | IND | Morgan | 2 hr |
| May 7, 5:01 AM EST | Flash Flood Warning | IND | Morgan | 29 min |
| May 7, 5:02 AM EST | Flash Flood Warning | IND | Morgan | 3 hr |
| May 7, 5:14 AM EST | Flash Flood Warning | IND | Clay, Owen | 2 hr |
| May 7, 5:14 AM EST | Flash Flood Warning | IND | Clay, Owen | 61 min |
| May 7, 5:21 AM EST | Flash Flood Warning | IND | Vigo | 114 min |
| May 7, 5:21 AM EST | Flash Flood Warning | IND | Vigo | 54 min |
| May 7, 5:29 AM EST | Flash Flood Warning | IND | Morgan | 3 hr |
| May 7, 5:36 AM EST | Flash Flood Warning | IND | Bartholomew, Brown, Decatur, Monroe | 114 min |
| May 7, 5:38 AM EST | Flash Flood Warning | IND | Bartholomew, Brown, Decatur, Monroe | 3 hr |
| May 7, 6:11 AM EST | Flash Flood Warning | IND | Parke, Vermillion | 2 hr |
| May 7, 6:15 AM EST | Flash Flood Warning | IND | Parke, Vermillion | 75 min |
| May 7, 7:12 AM EST | Flash Flood Warning | IND | Hendricks, Putnam | 63 min |
| May 7, 7:14 AM EST | Flash Flood Warning | IND | Hendricks, Putnam | 2 hr |
| May 7, 7:16 AM EST | Flash Flood Warning | IND | Clay, Owen, Vigo | 59 min |
| May 7, 7:17 AM EST | Flash Flood Warning | IND | Clay, Owen, Vigo | 118 min |
| May 7, 7:40 AM EST | Flash Flood Warning | IND | Johnson, Marion, Morgan, Rush, Shelby | 65 min |
| May 7, 7:41 AM EST | Flash Flood Warning | IND | Johnson, Marion, Morgan, Rush, Shelby | 2 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.